September-October '07 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2007 Ed Dewke

Neuropathy from PA?
from Chuck L.

Ed, I have had PA for about a year and a half now (that I know of). I had a major flare-up (that I may have brought on myself from heavy drinking) that almost completely covered my legs from the knees down and to the tops of my feet. It was spotty everywhere else. I already had some slight numbing in a few of the toes that I believed was from drinking. But when I had the PA flare-up (which caused my legs, ankles, and feet to swell up), I lost a lot of feeling in my feet (mostly internal feeling). I was told that the PA can go after nerves. I guess I got lucky in that respect. I have since been on Enbrel for a good year, which has been great for clearing up the lesions. The arthritic aspect has seemed to progressively gotten worse and is now going after my hands. It has already caused some damage in my neck too. I just don't want to lose any feeling in my hands, since I am on a computer all day long at work. I don't know anyone with PA and have not heard of anyone with my particular problem with the neuropathy. Any suggestions on treatment beyond continuing the Enbrel? By the way, I quit drinking one year ago. –Chuck L.

*****

Ed’s Response:  Interesting problem, Chuck.  I had not heard — nor have I been able to find any reference to — psoriatic arthritis affecting nerves. Of course, as PA inflames joints it hurts, but I believe you are talking about a direct association between PA and neuropathy, which is the destruction of nerves. I, too, have neuropathy (formally: peripheral neuropathy) caused by poorly controlled diabetes (also known as diabetic neuropathy). I’ve suspected the nerve damage for some time, but it was confirmed by my endocrinologist who did specific tests on my feet. My neuropathy occurred after my worst years of PA (late 90s, early 00s). I do not recall experiencing the tingling and numbness associated with the onset of neuropathy while I was experiencing the joint pain and edema associated with PA. (Which makes me luckier than you!)

Because I’m confused about YOUR neuropathy, I haven’t a clue as to how it might progress. Diabetic neuropathy sometimes leads to amputated feet and legs (because of secondary infections), but I’ve not heard of anyone losing a hand because of it. There are an assortment of NSAIDS and immunosuppressive drugs (methotrexate, sulfasalzine...) that are sometimes used to treat neuropathy. You might want to consider consulting a neurologist. -Ed

This Month's Mail | Archives

www.flakehq.com